Skip to main content

Advertisement

Log in

Severe hypoalbuminaemia in a systemic lupus erythematosus-like patient

  • Original Paper
  • Published:
European Journal of Pediatrics Aims and scope Submit manuscript

Abstract.

Diffuse oedema due to hypoalbuminaemia is a common manifestation in patients affected with systemic lupus erythematosus. Hypoalbuminaemia is usually secondary to an ongoing glomerulonephritis leading to proteinuria or, more rarely, to decreased protein synthesis or deficient protein intake. Here, we report the case of a 6-year-old girl with a previous history of Evans' syndrome and mesangial glomerulonephritis who subsequently developed severe anasarca without apparent proteinuria. Faecal α1-antitrypsin showed a persistent severe intestinal protein loss (ranging from 1500 to 6.500 γ/g humid faeces, normal value <200), consistent with the diagnosis of protein-losing enteropathy. An echographic examination of the abdomen revealed a diffuse thickening of the intestinal wall, particularly at the level of the small bowel, with an almost exclusive involvement of the submucosal layer. Colonoscopy revealed the presence of diffuse purpuric lesions at the level of the submucosa. Aggressive immunosuppressive treatment completely resolved the clinical picture. Conclusion: protein-losing enteropathy is an uncommon cause of hypoalbuminaemia during the course of systemic lupus erythrematosus. It may be considered as a clinical syndrome related to many pathological conditions leading to an excessive intestinal protein loss. Some conditions are related with an altered mucosal permeability, others with primary or secondary intestinal lymphangiectasia. A review of the possible causes of systemic lupus erythrematosus-associated protein-losing enteropathy reported in the paediatric literature is given.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Electronic Publication

Rights and permissions

Reprints and permissions

About this article

Cite this article

Gattorno, M., Buoncompagni, A., Barabino, A. et al. Severe hypoalbuminaemia in a systemic lupus erythematosus-like patient. Eur J Pediatr 161, 84–86 (2002). https://doi.org/10.1007/s00431-001-0868-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00431-001-0868-6

Navigation